Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 312, NWS Dodge City, KS

July 22, 2004Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 22, 2004, 2:50 PM CDT for Meade County, Kansas. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2004, 2:50 PM CDT (19:50 UTC)
Expired
Jul 22, 2004, 3:45 PM CDT
In force
55 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Meade County, KS

The radar

The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 3:00 PM CDTHAIL 0.7516 Ssw Meade, KS
Jul 22, 3:16 PM CDTHAIL 0.7512 S Meade, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 221950
SVRDDC
KSC119-222045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
250 PM CDT THU JUL 22 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MEADE COUNTY IN SOUTHWEST KANSAS.

* UNTIL 345 PM CDT

* AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES SOUTHEAST OF MEADE STATE PARK...MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHERN MEADE COUNTY...
  MEADE STATE PARK...

LAT...LON 3716 10058 3700 10064 3701 10009 3729 10009

$$

LACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:18 AM CDT, 11 hours 32 minutes earlier.

Area forecast discussion, Jul 22, 3:18 AM CDT, 11 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
318 AM CDT THU JUL 22 2004

.DISCUSSION...

DAYS 1-2...

WESTERN KS REMAINS UNCAPPED ONCE AGAIN, WITH THUNDERSTORMS DEVELOPING
BY EARLY AFTERNOON YESTERDAY, AND OUTFLOW CONTINUING TO DEVELOP MORE
STORMS EARLY THIS MORNING. LAPSE RATES ARE POOR WITH VERY WARM AIR
FROM 600-300MB. BUT, IT DOESNT TAKE MUCH INSTABILITY TO GET GARDEN
VARIETY STORMS. GIVEN THE HIGH CLOUD BASES, SOME OF THE STORMS COULD
EVEN GENERATE GUSTY WINDS AGAIN THIS AFTERNOON. ASSUMING CONVECTIVE
DEBRIS DISSIPATES ENOUGH TO ALLOW LOW-MID 90S SFC TEMPS, SCATTERED
SURFACE BASED STORMS SHOULD FIRE BY EARLY TO MID-AFTERNOON ALONG
THIS BOUNDARY.  THESE NEW STORMS WILL PUSH OUTFLOW INTO OUR SOUTHERN
COUNTIES BY 5-7 PM WHERE ANOTHER BROKEN LINE OF STORMS COULD
INITIATE. A COLD FRONT WILL PLOW SOUTH INTO WESTERN KANSAS
TONIGHT. ALTHOUGH INSTABILITY/SHEAR WILL BE LACKING, THERE WILL
BE ENOUGH MOISTURE AND LIFT ALONG AND NORTH OF THE FRONT TO KEEP
ELEVATED STORMS GOING. PREVIOUS FCST HAD 100 POPS ACROSS MOST OF THE
FCST AREA. SEE NO REASON TO BACK AWAY AT THIS POINT. THERMAL
BOUNDARY WILL PUSH SOUTH OF OUR FCST AREA BY FRIDAY/FRIDAY NIGHT.
BUT WITH THE 700MB BOUNDARY/DEEP MOISTURE REMAINING OVER KANSAS, AND
NON-EXISTENT CAPPING, ELEVATED CONVECTION WILL BE POSSIBLE,
ESPECIALLY ACROSS THE SOUTHERN THIRD OF THE FCST AREA.

DAYS 3-7...

NO CHANGES.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC  92 64 73 60 / 40 100  70  30
GCK  89 62 72 59 / 40  80  50  20
EHA  90 63 72 59 / 40  60  60  30
LBL  92 64 73 60 / 40  70  70  30
HYS  89 63 73 60 / 40 100  60  20
P28  96 66 78 62 / 20 100  80  30
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

FINCH/KRUSE
Hazardous weather outlook, Jul 22, 11:03 AM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1103 AM CDT THU JUL 22 2004

KSZ030-031-043>046-061>066-074>081-084>090-231000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1103 AM CDT (1003 AM MDT) THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 1 PM AND
5 PM, MAINLY TO THE WEST OF A MEADE TO HAYS LINE. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED, HOWEVER, A FEW ISOLATED SEVERE
STORMS ARE POSSIBLE. THESE STORMS WOULD BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND. MORE WIDESPREAD THUNDERSTORMS ARE
EXPECTED ACROSS ALL OF SOUTHWEST KANSAS TONIGHT AS A STRONG COLD
FRONT MOVES THROUGH THE AREA. A FEW ISOLATED SEVERE STORMS ARE
POSSIBLE AND WOULD BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WIND. SOME AREAS MAY RECEIVE LOCALLY HEAVY RAINFALL WHICH COULD
CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS
ALL OF SOUTHWEST KANSAS.

27

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:34 PM CDTSevere Thunderstorm WarningDDCClark41 min
Jul 22, 4:12 PM CDTSevere Thunderstorm WarningDDCClark, Meade48 min
Jul 22, 4:15 PM CDTSevere Thunderstorm WarningDDCSeward45 min
Jul 22, 4:36 PM CDTSevere Thunderstorm WarningDDCFord39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.